Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 5, NWS Grand Rapids, MI

January 18, 2021

NWS Grand Rapids, MI issued this small craft advisory at Jan 18, 2021, 3:40 AM EST. It took effect at Jan 18, 2021, 9:00 PM EST. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2021, 3:40 AM EST (08:40 UTC)
In effect from
Jan 18, 2021, 9:00 PM EST
Expired
Jan 20, 2021, 1:00 PM EST
In force
40 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

666 
WHUS73 KGRR 180840
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
340 AM EST Mon Jan 18 2021

LMZ844>849-181645-
/O.NEW.KGRR.SC.Y.0005.210119T0200Z-210120T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
340 AM EST Mon Jan 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
EST WEDNESDAY...

* WHAT...West winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 9 PM this evening to 1 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
10 follow-up statements
564 
WHUS73 KGRR 181713
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1213 PM EST Mon Jan 18 2021

LMZ844>849-190115-
/O.CON.KGRR.SC.Y.0005.210119T0200Z-210120T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1213 PM EST Mon Jan 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 1 PM EST WEDNESDAY...

* WHAT...West winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 9 PM this evening to 1 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
528 
WHUS73 KGRR 182003
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
303 PM EST Mon Jan 18 2021

LMZ844>849-190415-
/O.CON.KGRR.SC.Y.0005.210119T0200Z-210120T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
303 PM EST Mon Jan 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 1 PM EST WEDNESDAY...

* WHAT...West winds 10 to 20 knots with gusts up to 25 knots and 
  waves 3 to 6 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 9 PM this evening to 1 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
858 
WHUS73 KGRR 190250
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
950 PM EST Mon Jan 18 2021

LMZ844>849-191100-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
950 PM EST Mon Jan 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...West winds 15 to 25 knots. Waves 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
177 
WHUS73 KGRR 190839
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
339 AM EST Tue Jan 19 2021

LMZ844>849-191645-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
/O.NEW.KGRR.GL.A.0001.210120T1800Z-210121T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
339 AM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 knots
  and waves 3 to 6 feet. For the Gale Watch, southwest winds 20 to
  30 knots with gusts up to 40 knots and waves 8 to 12 feet 
  possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 1 PM EST Wednesday. 
  For the Gale Watch, from Wednesday afternoon through late 
  Wednesday night.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
434 
WHUS73 KGRR 191548
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1048 AM EST Tue Jan 19 2021

LMZ844>849-200000-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
/O.CON.KGRR.GL.A.0001.210120T1800Z-210121T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1048 AM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 knots 
  and waves 3 to 6 feet. For the Gale Watch, southwest winds 20 
  to 30 knots with gusts up to 40 knots and waves 8 to 12 feet 
  possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 1 PM EST Wednesday. 
  For the Gale Watch, from Wednesday afternoon through late 
  Wednesday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
563 
WHUS73 KGRR 191801
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
101 PM EST Tue Jan 19 2021

LMZ844>849-200215-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
/O.UPG.KGRR.GL.A.0001.210120T1800Z-210121T0600Z/
/O.NEW.KGRR.GL.W.0001.210120T1800Z-210121T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
101 PM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM EST
THURSDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 knots 
  with gusts up to 40 knots and waves 6 to 11 feet expected. For 
  the Small Craft Advisory, west winds 10 to 20 knots with gusts 
  up to 25 knots and waves 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 1 PM Wednesday to 1 AM EST 
  Thursday. For the Small Craft Advisory, until 1 PM EST 
  Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
873 
WHUS73 KGRR 192011
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
311 PM EST Tue Jan 19 2021

LMZ844>849-200415-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
/O.CON.KGRR.GL.W.0001.210120T1800Z-210121T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
311 PM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM EST
THURSDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 knots 
  with gusts up to 40 knots and waves 7 to 12 feet expected. For 
  the Small Craft Advisory, west winds 10 to 20 knots with gusts 
  up to 25 knots and waves 3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 1 PM Wednesday to 1 AM EST 
  Thursday. For the Small Craft Advisory, until 1 PM EST 
  Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
006 
WHUS73 KGRR 200243
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
943 PM EST Tue Jan 19 2021

LMZ844>849-201045-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
/O.CON.KGRR.GL.W.0001.210120T1800Z-210121T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
943 PM EST Tue Jan 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM EST
THURSDAY...

* WHAT...For the Gale Warning, southwest gales peaking at 40 
  knots Wednesday evening, with waves reaching 7 to 11 feet. For 
  the Small Craft Advisory, northwest winds 15 to 25 knots tonight
  with waves of 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 1 PM Wednesday to 1 AM EST 
  Thursday. For the Small Craft Advisory, until 1 PM EST 
  Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
246 
WHUS73 KGRR 200840
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
340 AM EST Wed Jan 20 2021

LMZ844>849-201645-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
/O.CON.KGRR.GL.W.0001.210120T1800Z-210121T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
340 AM EST Wed Jan 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM EST THURSDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 knots with
  gusts up to 40 knots and waves 7 to 12 feet expected. For the
  Small Craft Advisory, west winds 15 to 25 knots and waves 3 to 
  6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 1 PM this afternoon to 1 AM 
  EST Thursday. For the Small Craft Advisory, until 1 PM EST 
  this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
359 
WHUS73 KGRR 201555
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1055 AM EST Wed Jan 20 2021

LMZ844>849-210000-
/O.CON.KGRR.SC.Y.0005.000000T0000Z-210120T1800Z/
/O.CON.KGRR.GL.W.0001.210120T1800Z-210121T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1055 AM EST Wed Jan 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 knots 
  with gusts up to 40 knots and waves 7 to 12 feet expected. For 
  the Small Craft Advisory, west winds 15 to 25 knots and waves 
  3 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from 1 PM this afternoon to 1 AM 
  EST Thursday. For the Small Craft Advisory, until 1 PM EST 
  this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

wdm

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 18, 3:30 AM EST, 10 minutes earlier.

Area forecast discussion, Jan 18, 3:30 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EST Mon Jan 18 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EST Mon Jan 18 2021

- Light lake effect snow showers through Tuesday night

- Brief breezy warm up Thursday, sunshine possible

- Overall a quiet pattern through next weekend

&&

.DISCUSSION...(Today through next Sunday)
Issued at 330 AM EST Mon Jan 18 2021

--Light lake effect snow showers through Tuesday night--

Broad troughing aloft with weak shortwaves sliding through the
northwest flow and persistent low level cyclonic flow will
continue to support scattered to numerous lake effect snow showers
through Tuesday. H8 temps around -10C this morning gradually
lower with time, bottoming out around -16C Tuesday night.

We are starting out the day with icy spots on secondary roads,
sidewalks and parking lots. Sfc temps dropped below freezing
Sunday evening allowing a freeze-up of the moisture left behind
from yesterday's light snow.

Temps look to rebound to a degree or two above freezing again
today which should make it difficult for the snow to accumulate
too much. The westerly low level flow will carry the snow showers
well inland across the entire area and most places will see less
than an inch despite the possibility of a few briefly heavier
bursts. Spotty slick conditions will likely return tonight as
temps fall back below freezing and road/sidewalk moisture re-
freezes.

Even though we will have colder H8 temps on Tuesday, the moisture
looks shallower and inversion heights lower to 4K ft. Given these
profiles the lake effect Tuesday may end up being only flurries
but colder high temps in the mid to upper 20s are expected. The
core of coldest H8 air lifts out on Wednesday and a surface ridge
arrives from the west, so this should be a dry day with highs
ranging from upr 20s east to the mid 30s at the lakeshore.

--Brief breezy warm up Thursday, sunshine possible--

A sfc low tracking by to our north across srn Canada on Thursday
will create breezy and milder conditions. West winds expected to
gust over 30 mph with highs well into the 30s. This day offers our
best potential for sunshine this week with most EC ensemble
members indicating less than 40 pct sky cover.

--Overall a quiet pattern through next weekend--

Colder air is shown to arrive from the north Fri-Sat in the wake
of the Thursday sfc low, but sfc ridging should limit lake effect
snow potential. In the absence of any exciting weather over the
coming week, the thing to watch will be the potential of an
impactful synoptic low pressure system sometime around the 25th
or 26th of January as several ensemble members continue to hint
at this potential.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1203 AM EST Mon Jan 18 2021

We'll keep the IFR going through the first half or so of the
period. A weak cold front will move through tonight and the
convergence associated with it will help to focus some snow
showers across western Lower. We'll see shsn decrease in coverage
late morning and early afternoon.

&&

.MARINE...
Issued at 330 AM EST Mon Jan 18 2021

Will issue a new Small Craft Advisory starting this evening as
the westerly flow increases. Hazardous winds and waves likely
persisting on Lk MI for most of the week, particularly on
Thursday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 9 PM this evening to 1 PM EST
     Wednesday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...04
MARINE...Meade
Hazardous weather outlook, Jan 17, 12:09 PM EST, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1209 PM EST Sun Jan 17 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1209 PM EST Sun Jan 17 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Snow showers will persist this afternoon and early evening, mainly
near and south of I-96. Some of the snow showers may be briefly
heavy at times resulting in reduced visibilities and possible travel
impacts.

Additional snow showers will linger tonight mainly west of
Highway 131. Some roads may turn icy as temperatures fall into
the mid 20s.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

More lake effect snow showers on Monday and Tuesday may lead to
minor travel impacts, especially Monday night and Tuesday when
temperatures will be in the mid to upper 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-180930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1209 PM EST Sun Jan 17 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to small craft much of the time
from late Monday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.